Alert archive / Hawaii / Special Marine Warnings in 2021

Special Marine Warning 13, NWS Honolulu, HI

February 3, 2021

NWS Honolulu, HI issued this special marine warning at Feb 3, 2021, 10:51 AM HST. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 3, 2021, 10:51 AM HST (20:51 UTC)
Expired
Feb 3, 2021, 12:45 PM HST
In force
114 min
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 8.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2021-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2021-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

063 
WHHW50 PHFO 032051
SMWHFO
PHZ114>118-120-032245-
/O.NEW.PHFO.MA.W.0013.210203T2051Z-210203T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Honolulu HI
1051 AM HST Wed Feb 3 2021

The National Weather Service in Honolulu has issued a

* Special Marine Warning for...
  Kaiwi Channel...
  Maui County Leeward Waters...
  Maui County Windward Waters...
  Oahu Leeward Waters...
  Oahu Windward Waters...
  Pailolo Channel...

* Until 1245 PM HST.

* At 1050 AM HST, strong thunderstorms were over waters around Oahu, 
  and headed toward the Kaiwi Channel, located along a line 
  extending from 30 nm northeast of FAD Buoy LL to 22 nm west of FAD 
  Buoy P, moving east at 15 knots.

  HAZARD...Wind gusts to 40 knots.

  SOURCE...Radar indicated.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  FAD Buoy O, Laau Point, FAD Buoy P, FAD Buoy U, FAD Buoy T, Hale O
  Lono Harbor, Mokulua Islands and FAD Buoy HH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should seek safe harbor immediately until these storms pass.
Wind gusts to 40 knots, high waves, dangerous lightning, and heavy
rain are possible with these storms.

&&

LAT...LON 2189 15720 2184 15676 2119 15707 2122 15725
      2114 15730 2111 15731 2110 15712 2021 15736
      2049 15759 2059 15774 2065 15823 2131 15793
      2133 15790 2126 15782 2126 15770 2131 15765
      2146 15776 2144 15777 2149 15785 2220 15752
TIME...MOT...LOC 2050Z 278DEG 16KT 2219 15748 2065 15819 

HAIL...0.00IN
WIND...40KTS

$$

Birchard

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this special marine warning went out at Feb 3, 9:58 AM HST, 53 minutes earlier.

Area forecast discussion, Feb 3, 9:58 AM HST, 53 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
958 AM HST Wed Feb 3 2021

.SYNOPSIS...
The cold front has moved through Kauai and is now moving through
Oahu. This front is expected to move through Maui County this
afternoon and the Big Island this evening. Windy conditions are
being reported ahead and along the front with wind gusts of 50 mph
seen at select locations. In addition, thunderstorms are producing
locally heavy rainfall along the front. The threat of heavy rain
will end behind the front as the cool and breezy northwest winds
fill in. Cool conditions with some light passing showers are
expected Thursday through the weekend.

&&

.DISCUSSION...
A strong cold front has made its way through Kauai and the cool
northwest winds has filled in behind it. Light to moderate showers
are still expected through the rest of the day today, but the
threat for heavy rain and thunderstorms has ended for Kauai. The
winds over Kauai has subsided for a brief moment, but windy
northwest winds are expected to fill in this afternoon and
continue through the evening. Temperatures are expected to drop
down into the mid to upper 50s for many areas on Kauai tonight.

The front is now moving through Oahu and radar is estimating
widespread rainfall rates of 1 to 2 inches per hour with pockets
of locally higher rates along the front. Gusty winds have been
reported with the front with wind gusts of over 50 mph seen at
select areas. As the front makes its way through Oahu over the
next few hours, we should see improving weather conditions later
this afternoon with cool northwest winds filling in behind the
front. A period of lighter winds are expected this afternoon, but
breezy northwest winds are expected to fill in this evening for
Oahu.

The front is expected slowly weaken and move through Maui County
this afternoon and the Big Island this evening. The main impacts
will likely be gusty winds ahead and along the front with wind
gusts of 50 mph expected. Winds this strong will be capable of
causing power outages. Winds have already picked up over Maui
County and they should see winds continuing to increase during the
afternoon. The strongest wind gusts are expected on the lee side
of the terrain. In this case, that will be the north and east
sections of the islands. Also on the summits of the Big Island,
they should see a period of moderate to locally heavy snow as the
front pushes through.

By Thursday the front should be east of the Big Island and we
should see cool conditions with a few light passing showers.
Overall, we should see mostly dry and cool conditions through the
weekend.

&&

.AVIATION...
Prefrontal showers containing MVFR/locally IFR conditions and
gusty southerly winds are spreading across Oahu and will reach
Molokai by midday, Maui shortly thereafter. Shower coverage and
intensity will trend downward as the front weakens while
traversing Maui County. Another round of brief, lower intensity
showers can be expected along the cold front itself as it lags the
primary rain band by a couple of hours. Veering winds to the
northwest will mark the beginning of improving conditions to
prevailing VFR this afternoon through tonight. In the meantime,
AIRMET Sierra for mountain obscuration remains in effect for Kauai
through Molokai. Further expansion to Maui may be needed during
the afternoon.

&&

.MARINE...
A strong cold front will move southeastward across the island
chain through tonight and be east of the Big Island by daybreak
Thursday. Fresh to strong south southwest winds are expected in
advance of the front with strong northwest winds in the wake of
its passage. Post-frontal moderate becoming gentle slowly veering
northerly winds will occur from Thursday through Friday night. The
slow eastern progression of the upper low will somewhat anchor
the surface low north of the islands through the weekend. Thus,
this will keep west winds in place north of the state while
southern water northeasterly winds veer back to trade wind flow
Sunday. Monday's winds will return to weak trades ahead of the
next cold front. This front is timed to travel across the islands
next Tuesday and turn winds northerly through the day.

Strong wind gusts in association with the front has a Small Craft
Advisory (SCA) is in effect for most waters (except for the Big
Island southeast waters) through 6 PM this evening. The SCA will
certainly need to be extended in time for high seas to account
for the arrival of the large northwest swell through Thursday.

There are signs in the swell spectral data from the far northwest
island buoys that the front runners to this upcoming high northwest
swell are arriving this morning. The northwest swell will build
down over the chain today and tonight, peak surf Thursday then
gradually subside from Thursday night into the weekend. Surf is
expected to reach and exceed high surf warning levels along the
north and west-facing shores of Kauai overnight Thursday morning,
with low-end warning level surf expected to reach Oahu's northern
and western exposed shorelines, Molokai and Maui's north-facing
shores Thursday. Surf will remain elevated through at least Friday
night before dropping below advisory levels on Saturday. Surf
will remain below advisory thresholds through the middle of next
week.

The more westerly component of this swell will likely introduce
advisory level surf to the west-facing shores of the Big Island
Thursday. Surf may even reach warning levels later that afternoon
into the early Friday morning hours.

Stronger south southwest winds ahead of the approaching cold
front will provide a slight boost in short period, wind-driven
surf along south-facing shorelines.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST this evening for Niihau-Kauai-Oahu-
Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island
North and East-Kohala-Big Island Interior.

Winter Weather Advisory from noon today to 6 AM HST Thursday for
Big Island Summits.

Small Craft Advisory until 6 PM HST this evening for Maui County
Leeward Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel-
Big Island Windward Waters-Big Island Leeward Waters.

Small Craft Advisory until 6 AM HST Thursday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters.

&&

DISCUSSION...Kino
AVIATION...JVC
MARINE...Blood

In the hours before

Special weather statement, Feb 3, 7:58 AM HST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Honolulu HI
758 AM HST Wed Feb 3 2021

HIZ005>011-031900-
Oahu Koolau-Oahu North Shore-Waianae Coast-Oahu South Shore-Waianae
Mountains-Olomana-Central Oahu-
758 AM HST Wed Feb 3 2021

...GUSTY WINDS AND HEAVY RAIN TO IMPACT OAHU THIS MORNING...

At 755 AM HST, radar indicated a line of heavy showers, with a few
embedded strong thunderstorms, approaching Oahu from the west. This
line will move east at 20 to 25 mph, and will impact Oahu through
most of the morning. Southwest to west winds will gust near 50 mph,
and visibility will be severely reduced as these showers and storms
move across the island.

Locations impacted include...
All of Oahu, but the strongest wind gusts can be expected in
windward Oahu from Waimanalo to Kaneohe, over central Oahu near
Wahiawa, and on the north shore near Mokuleia and Waialua.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2151 15784 2147 15784 2141 15778 2145 15773
      2141 15774 2131 15766 2126 15770 2130 15772
      2128 15775 2134 15790 2130 15811 2151 15824
      2153 15823 2158 15827 2158 15812 2171 15797
TIME...MOT...LOC 1727Z 261DEG 28KT 2249 15814 2107 15893

Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 9:07 PM HSTSmall Craft AdvisoryHFO4 days
Feb 3, 12:56 AM HSTSpecial Marine WarningHFO2 hr
Feb 3, 1:44 AM HSTWind AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao19 hr
Feb 3, 2:57 AM HSTSpecial Marine WarningHFO2 hr
Feb 3, 4:58 AM HSTSpecial Marine WarningHFO2 hr
Feb 3, 5:10 AM HSTAreal Flood AdvisoryHFOKauai5 hr
Feb 3, 5:47 AM HSTAreal Flood AdvisoryHFOHonolulu8 hr
Feb 3, 6:32 AM HSTSpecial Marine WarningHFO118 min
Feb 3, 7:16 AM HSTWinter Weather AdvisoryHFOHawaii, Kalawao27 hr
Feb 3, 7:58 AM HSTSpecial Weather StatementHFOHonolulu62 min
Feb 3, 8:23 AM HSTSpecial Marine WarningHFO112 min
Feb 3, 9:35 AM HSTSpecial Marine WarningHFO115 min
Feb 3, 10:11 AM HSTSpecial Marine WarningHFO2 hr
Feb 3, 11:42 AM HSTSpecial Weather StatementHFO93 min
Feb 3, 12:15 PM HSTSpecial Marine WarningHFO2 hr
Feb 3, 1:19 PM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Special Marine Warnings in Hawaii, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.